Hail, Olmsted
- When
- December 5, 11:40 AM CST
- Where
- Olmsted County, 5 mi S of Eyota
- Measured
- 0.75 in hail
- Reported by
- POST OFFICE
- Coordinates
- 43.917, -92.233
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 5, 3:33 AM CST, 8 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 333 AM CST WED DEC 5 2001 THE MAIN FORECAST PROBLEMS WITH PACKAGE DEALS WITH TEMPERATURES AND PRECIPITATION TODAY...TEMPERATURES TONIGHT...AND WHETHER THERE WILL BE ANY PRECIPITATION ON THURSDAY. TEMPERATURES CONTINUE TO BE NEAR RECORD LEVELS THIS MORNING. THIS AIR MASS IS RATHER SIMILAR TO THE ONE THAT WAS OVER THE AREA BACK IN 1998. MOST OF THE RECORD TEMPERATURES LOOK ATTAINABLE THIS MORNING WITH THE EXCEPTION OF LA CROSSE WITH A RECORD OF 67 DEGREES (ALSO SET BACK IN 1998). THIS RECORD IS THE WARMEST DECEMBER TEMPERATURE IN WISCONSIN. ONCE THE COLD FRONT MOVES THROUGH THE AREA THIS AFTERNOON...THE TEMPERATURES WILL BEGIN TO FALL BACK TOWARD MORE NORMAL TEMPERATURES. LOOKING AT THE RADAR...NUMEROUS SHOWERS ARE MOVING NORTH INTO EAST CENTRAL MINNESOTA AND CENTRAL WISCONSIN AND ACROSS SOUTHERN WISCONSIN. THE SHOWERS LOCATED OVER EAST MINNESOTA AND CENTRAL WISCONSIN ARE ASSOCIATED WITH THE SURFACE WARM FRONT. IN ADDITION...THIS AREA WILL SEE GOOD AGEOSTROPHIC FORCING ALOFT BEING GENERATED BY THE COMBINATION OF THE CURVATURE OF THE UPPER LEVEL JET AND THE LEFT EXIT REGION OF A 170 KNOT 250 MB JET. MEANWHILE...THE SHOWERS ACROSS SOUTHERN WISCONSIN ARE ASSOCIATED WITH THE 850 MB JET. THE MODELS SHOW THAT THIS WARM FRONT WILL CONTINUE TO MOVE NORTH TODAY. MEANWHILE...THE 850 MB JET WILL MOVE EAST INTO LOWER MICHIGAN. AS A RESULT...THE BEST CHANCE FOR SHOWERS TODAY WILL BE ACROSS CENTRAL AND THE FAR SOUTHWEST CORNER OF WISCONSIN. THERE WILL ALSO BE SOME SCATTERED SHOWERS ALONG THE COLD FRONT THIS AFTERNOON AS IT MOVES INTO THE UNUSUALLY HIGH DEW POINTS (IN THE LOWER AND MIDDLE 50S) ACROSS OUR REGION. TONIGHT...THE MODELS ARE IN GOOD AGREEMENT THAT THE SUBSIDENCE AND THE PRESSURE GRADIENT ACROSS THE AREA WILL DECREASE TONIGHT. AS A RESULT...THE WINDS WILL GRADUALLY SUBSIDE TONIGHT. TEMPERATURES ARE QUESTION TONIGHT...BECAUSE THE AREA STARTS TO ENTER THE WARM AIR ADVECTION AHEAD OF THE NEXT UPPER LEVEL SYSTEM OVERNIGHT. THEREFORE...I WENT WITH THE SLIGHTLY WARMER MAV GUIDANCE INSTEAD OF THE FWC. ON THURSDAY...THE MODELS ARE IN GOOD AGREEMENT THAT THE LOW LEVELS WILL BE RATHER PARCHED. MEANWHILE...THE MIDDLE AND UPPER LEVELS ARE MOIST. THE MODELS SHOW DECENT Q VECTOR CONVERGENCE IN THE 700 TO 500 MB LAYER. THE MODELS SHOW NO PRECIPITATION WITH THIS SYSTEM. HOWEVER...THE MODELS DONT NECESSARILY DO WELL IN THESE SITUATIONS. IF THE SYSTEM CONTINUES TO SHOW THE STRENGTH ALOFT IN FUTURE RUNS...SCATTERED SHOWERS MAY HAVE TO ADD TO THE FORECAST. THE EXTENDED MODELS SHOW THAT THE UPPER LEVEL FLOW WILL BECOME ZONAL ON SATURDAY. THUS...TEMPERATURES LOOK TOO COLD FOR THAT DAY. A MATTER OF FACT...THE CANADIAN MODEL SHOWS A SIMILAR THICKNESS PATTERN TO WHAT IS OCCURRING NOW ON SUNDAY...SO THE TEMPERATURES MAY HAVE TO BE RAISED ON SUNDAY. HOWEVER...I WILL WAIT TO MAKE ANY CHANGES ON THIS DATE UNTIL I SEE ANOTHER RUN SHOWING THIS TREND. THANKS FOR THE COORDINATION KGRB AND KMPX. .LSE...NONE BOYNE
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-052200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1039 AM CST WED DEC 5 2001 HAZARD - A SLIGHT RISK OF SEVERE THUNDERSTORMS. TIMING - LATE THIS MORNING THROUGH THIS AFTERNOON. LOCATION - ALL OF NORTHEAST IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN. DISCUSSION - A STRONG COLD FRONT AND A VIGOROUS UPPER LEVEL DISTURBANCE WILL PUSH ACROSS THE AREA TODAY. AN UNSEASONABLY WARM AND MOIST AIRMASS IS IN PLACE ACROSS THE AREA AHEAD OF THE FRONT. THE WIND SHEAR THROUGH THE LOWER AND MIDDLE LEVELS OF THE ATMOSPHERE IS QUITE STRONG...AND THE AIRMASS IS WEAKLY TO MODERATELY UNSTABLE. SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONT AND DISTURBANCE AS THEY PUSH EAST ACROSS THE REGION TODAY. DUE TO THE STRONG WIND SHEAR...THE MAIN SEVERE WEATHER THREAT IS EXPECTED TO BE DAMAGING WIND GUSTS. SINCE IT IS DECEMBER...HAIL WILL ALSO BE A THREAT FROM ANY OF THE STRONGER THUNDERSTORMS. SPOTTER INFORMATION - ACTIVATION MAY BE NEEDED THIS AFTERNOON. RRS
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2001Every state in 2001This day in weather historyWarnings in Minnesota, December 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5274591.